Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 33, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 24, 2009, 3:19 PM MDT for Cherry County, Hooker County, Nebraska. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2009, 3:19 PM MDT (21:19 UTC)
- Expired
- May 24, 2009, 4:15 PM MDT
- In force
- 56 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Cherry County, NE, Hooker County, NE
The radar
The North Platte radar (KLNX), 32 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:30 PM MDT | HAIL 1 | Mullen, NE | FEW QUARTER SIZE FLAT HAILSTONES FELL AT TRAINED SPOTTERS LOCATION IN MULLEN. |
| May 24, 3:32 PM MDT | HAIL 0.25 | 8 Ne Mullen, NE | STANDING WATER ALSO REPORTED FROM LOCALLY VERY HEAVY RAINFALL. |
| May 24, 4:05 PM MDT | HAIL 0.88 | 11 Nne Mullen, NE | NICKEL SIZED HAIL FELL FOR A FIVE MINUTE PERIOD ALONG WITH LOCALLY HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 242119
SVRLBF
NEC031-091-242215-
/O.NEW.KLBF.SV.W.0033.090524T2119Z-090524T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
319 PM MDT SUN MAY 24 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
NORTHEASTERN HOOKER COUNTY IN WEST CENTRAL NEBRASKA...
THIS INCLUDES THE CITY OF MULLEN...
* UNTIL 415 PM MDT/515 PM CDT/
* AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MULLEN...AND MOVING NORTH AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HIGHWAY 97 MILE MARKER 80 BY 355 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4230 10063 4208 10081 4208 10084 4204 10085
4203 10113 4231 10108
TIME...MOT...LOC 2119Z 184DEG 13KT 4208 10095
$$
SPRINGER2 follow-up statements
000 WWUS53 KLBF 242144 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 444 PM CDT SUN MAY 24 2009 NEC091-242154- /O.CAN.KLBF.SV.W.0033.000000T0000Z-090524T2215Z/ HOOKER NE- 344 PM MDT SUN MAY 24 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOOKER COUNTY IS CANCELLED... LAT...LON 4230 10063 4208 10081 4208 10112 4231 10108 TIME...MOT...LOC 2144Z 184DEG 13KT 4217 10094 $$ NEC031-242215- /O.CON.KLBF.SV.W.0033.000000T0000Z-090524T2215Z/ CHERRY NE- 344 PM MDT SUN MAY 24 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT/515 PM CDT/ FOR SOUTH CENTRAL CHERRY COUNTY... AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF HIGHWAY 97 MILE MARKER 80...OR 9 MILES NORTHEAST OF MULLEN...MOVING NORTH AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHWAY 97 MILE MARKER 80 BY 355 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4230 10063 4208 10081 4208 10112 4231 10108 TIME...MOT...LOC 2144Z 184DEG 13KT 4217 10094 $$ SPRINGER
000 WWUS53 KLBF 242215 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 415 PM MDT SUN MAY 24 2009 NEC031-242223- /O.EXP.KLBF.SV.W.0033.000000T0000Z-090524T2215Z/ CHERRY NE- 415 PM MDT SUN MAY 24 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHERRY COUNTY WILL EXPIRE AT 415 PM MDT/515 PM CDT/... THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKEND AND WAS NO LONGER INDICATED TO BE SEVERE. BRIEF VERY HEAVY RAIN AND SMALL HAIL TO A HALF INCH IN DIAMETER IS STILL POSSIBLE AS THE STORM MOVES NORTH AT 10 MPH. LAT...LON 4230 10063 4208 10081 4208 10112 4231 10108 TIME...MOT...LOC 2213Z 184DEG 13KT 4227 10093 $$ KAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:40 PM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 24, 1:40 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
240 PM CDT SUN MAY 24 2009
.SYNOPSIS...
AT 18Z...HAND ANALYSIS OF THE SURFACE DATA SHOWED A POOL OF
DEWPOINTS IN THE 50S AND 60S OVER ALL BUT EXTREME NORTHEAST
NEBRASKA. WITH THE SURFACE WIND FIELDS...A FAIRLY OBSCURE BOUNDARY
COULD BE SEEN ACROSS SOUTHERN NEBRASKA AND EXTREME NORTHERN
MISSOURI. A MORE PROMINENT BOUNDARY WAS INDICATED ON THE EASTERN
PLAINS OF MONTANA...WYOMING...COLORADO AND NEW MEXICO WITH LOWS
CENTERED OVER SOUTHEAST MONTANA AND EASTERN CENTRAL COLORADO. THE
PSEUDO-TROPICAL LOW THAT FORMED OVER THE GULF OF MEXICO HAD MADE ITS
WAY TO THE ARKANSAS-MISSISSIPPI LINE AND HAD BEEN MOVING TOWARD THE
WEST-NORTHWEST. IN THE UPPER LEVELS...6.7 MICRON IMAGERY SHOWED THAT
THE GULF CYCLONE WAS MATURING AND HAD BEGUN INGESTING DRY AIR. IN
OTHER AREAS...THERE WERE A COUPLE OF DEVELOPING UPPER VORTICES OVER
WESTERN IDAHO AND SOUTHWEST WYOMING. THE RADAR MOSAIC SHOWED
ISOLATED CONVECTIVE CELLS OVER THE NORTHERN SANDHILLS OF NEBRASKA
AND SCATTERED CELLS OVER WESTERN SOUTH CENTRAL SOUTH DAKOTA AND
ALONG THE FRONT RANGE OF THE ROCKIES FROM ABOUT DOUGLAS WYOMING TO
RATON NEW MEXICO.
&&
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.
WITH THE WEAK SURFACE BOUNDARY ACROSS SOUTHERN NEBRASKA AND THE
LEE-SIDE TROUGH OVER THE HIGH PLAINS...SOME THUNDERSTORM DEVELOPMENT
CAN BE EXPECTED TO CONTINUE THIS EVENING IN WESTERN AND SOUTHWEST
NEBRASKA. AFTER MIDNIGHT...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO CONTINUE IN THE WEST.
ALL THE FORECAST SIMULATIONS AGREE ON THE TRACK OF THE PSEUDO-
TROPICAL LOW. THEY BRING IT NORTHWESTWARD TO NEAR THE ARKANSAS-
OKLAHOMA BORDER MIDDAY MONDAY AND THEN NORTHWARD ALONG THE MISSOURI-
KANSAS BORDER MONDAY NIGHT AND TUESDAY...THEN TURNING IT NORTHEAST
TO THE MIDDLE MISSISSIPPI VALLEY. WITH THAT TRACK...IT APPEARS THAT
ITS EFFECT ON CENTRAL AND WESTERN NEBRASKA WILL BE MINIMAL.
NEVERTHELESS...A TROUGH WILL DEVELOP TONIGHT ALONG THE EASTERN
PLAINS OF COLORADO AND NEW MEXICO AND WILL THEN BRING MOISTURE FROM
THE TEXAS GULF COAST TO THE HIGH PLAINS OF WYOMING...NEBRASKA AND
COLORADO. THE MOISTURE WILL THEN BE IN PLACE FOR THE PASSAGE OF A
FRONT MONDAY AFTERNOON THROUGH MONDAY NIGHT. BOUNDARY LAYER
STREAMLINES SHOW CONVERGENCE ALONG AND JUST AHEAD OF THE FRONT IN
THE NEBRASKA PANHANDLE MONDAY MORNING...SO THUNDERSTORMS MAY DEVELOP
AS EARLY AS MID-MORNING IN THE EASTERN PANHANDLE AND WESTERN
SANDHILLS. THEY SHOULD THEN SPREAD TO VALENTINE AND NORTH PLATTE BY
MID-AFTERNOON AND OVER THE REST OF CENTRAL AND NORTH CENTRAL
NEBRASKA BY 06Z TUESDAY. AS THE FRONT PUSHES ON THROUGH NEBRASKA AND
MOST OF KANSAS TUESDAY MORNING...THE SHOWERS AND THUNDERSTORMS WILL
END FROM THE WEST.
REGARDING THE POTENTIAL FOR SEVERE WEATHER...THE THETA-E RIDGE
BUILDING AHEAD OF THE FRONT WILL BRING CONVECTIVE POTENTIAL TO
1500-2000J/KG OVER CENTRAL AND SOUTHWEST NEBRASKA BY 15Z...BUT THE
HIGH VALUES SHIFT NORTHWARD INTO THE DAKOTAS. THEREFORE...THE
INSTABILITY IS MARGINAL. THE LOW LEVEL WIND PROFILE MIGHT BE
FAVORABLE TO CREATE SOME SPIN WITH THE UPDRAFTS. THIS WILL NEED TO
BE EVALUATED AGAIN TOMORROW.
.MEDIUM AND LONG TERM...WEDNESDAY THROUGH SUNDAY.
THE GLOBAL AND EUROPEAN MODELS ARE SIMILAR IN THEIR HANDLING OF
THE OVERALL PATTERN THROUGH AT LEAST EARLY SATURDAY. BY FRIDAY...
THOUGH...THE EUROPEAN BEGINS GENERATING SOME PRECIPITATION ACROSS
CENTRAL AND WESTERN NEBRASKA. SINCE BOTH THE GLOBAL AND EUROPEAN
SHOW A SURFACE BOUNDARY MOVING ACROSS THE PLAINS AFTER 12Z FRIDAY...
A MENTION OF A SLIGHT CHANCE OF THUNDERSTORMS IS APPROPRIATE FOR
MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA FOR FRIDAY AND SATURDAY.
OTHERWISE...DRY WEATHER IS EXPECTED WEDNESDAY AND THURSDAY WITH
SEASONABLE TEMPERATURES THROUGH SUNDAY. OUT AT THE END OF THE
FORECAST PERIODS...THE GLOBAL MODEL SHOWS A FRONT COMING THROUGH
SUNDAY AFTERNOON WHILE THE EUROPEAN KEEPS IS HUNG UP ACROSS THE
DAKOTAS. WITH THAT LEVEL OF UNCERTAINTY...WE WILL KEEP THE
PRECIPITATION PROBABILITY BELOW 15 PERCENT.
&&
.AVIATION...
TEMPERATURES HAVE HIT THE CONVECTIVE TEMPERATURE WITH ISOLATED
THUNDERSTORMS DEVELOPING. CEILINGS ARE MVFR THAT WILL BE VARYING
WITH MVFR TO VFR CONDITIONS EXPECTED ACROSS THE AREA THIS EVENING.
AREAL COVERAGE OF STORMS ARE QUESTIONABLE DEPENDING ON THE MODEL OF
CHOICE AND WILL LEAVE LOW COVERAGE IN THE SOUTHWEST THIS EVENING
FOLLOWING THE NAM SOLUTION. OVERNIGHT BOUNDARY LAYER TO DEEPEN WITH
CEILINGS TO DROP TO MVFR AND LOCALIZED IFR CONDITIONS THROUGH MID
MORNING MONDAY.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT/MEDIUM/LONG TERM...SPRINGER
AVIATION...KECKHazardous weather outlook, May 24, 2:05 PM MDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 305 PM CDT SUN MAY 24 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-251000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 305 PM CDT SUN MAY 24 2009 /205 PM MDT SUN MAY 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS WILL REDEVELOP ALONG A FRONTAL BOUNDARY DRAPED OVER THE NEBRASKA SANDHILLS. THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. A SLOW STORM MOVEMENT WILL MAKE HEAVY RAINFALL LIKELY WITH ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AND TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED. HEAVY RAIN IS POSSIBLE THROUGH THE MEMORIAL HOLIDAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KECK
In the hours before
Local storm report, May 24, 2:38 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT SUN MAY 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL MULLEN 42.04N 101.04W
05/24/2009 E0.88 INCH HOOKER NE PUBLIC
&&
SJCNearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.